Flood, Jackson
- When
- March 1, 12:00 AM CST to 2:00 PM CST
- Where
- Jackson County, 0.47 mi E of Murphysboro to 0.92 mi ESE of Murphysboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.771, -89.322
River flooding continued from February into mid March. During March, the flooding was minor on the Wabash, Little Wabash, and Big Muddy Rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
River flooding continued from February into mid March. During March, the flooding was minor on the Wabash, Little Wabash, and Big Muddy Rivers. Low-lying fields and woodlands near these rivers were inundated, primarily dormant cropland. However, moderate flooding was observed on large portions of the Ohio River. The flooding was caused by several rounds of heavy rain and thunderstorms on the 17th of February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:20 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1120 PM CST Mon Feb 28 2022 .UPDATE... Issued at 1119 PM CST Mon Feb 28 2022 Updated the aviation section for the 06Z TAF issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 217 PM CST Mon Feb 28 2022 March will begin with spring-like temperatures and dry conditions across the Quad state. High pressure overhead today will slip southward and lead to increasing southwesterly flow at the surface the next two days. The result will be high temperatures rising into the 60s and perhaps even a few 70 degree readings on Wednesday. A weak dry frontal passage is expected to pass through Tuesday night and essentially wash out, as winds turn back around to the southwest on Wednesday. Another dry cold front moves through late Wednesday night. Given forecast soundings and how low dewpoints mixed down today, have sided toward the lower end of guidance for dewpoints and resultant RH values tomorrow. Southwest winds will also be stronger, with some gusts up around 20 mph possible. .LONG TERM...(Thursday through Monday) Issued at 217 PM CST Mon Feb 28 2022 Very good agreement in the large scale pattern exists amongst the medium range guidance today. We will start out Thursday with northwest flow aloft, while a ridge is present over the Rockies. The pattern will shift eastward and by the weekend, a large trough will cover the western half of the country while the ridge moves east of the Mississippi. This will put the Quad State in an extended period of southwest flow aloft similar to last week, with a series of impulses expected to stream over the region. At the surface, weak surface high pressure over the region Thursday will quickly shift to our east and south winds will return Friday. South winds will continue until a cold front passes sometime Sunday or Sunday night. The front could then waffle back and forth across the region into next week, as disturbances trek across the region. The timing and intensity of the disturbances and their impact on frontal positioning represent the greatest uncertainty in the extended forecast. The south winds will eventually lead to low-level moisture return Friday through Saturday. Chances of showers will enter the forecast Saturday and generally increase until the cold front arrives. Thunderstorms will also be possible, but instability will not be great. With the boundary parallel to the upper flow, the potential exists for a band of heavy rainfall, especially if the front stalls out over our region. If the cold front makes it through the entire area it will not likely be that far to our south, so it could waffle back across the region as we head into next Monday and through next week. The NBM, as always, lags the trend a model cycle or two, so we currently have a cold frontal passage about 24 hours earlier than the latest guidance. Taking a look at the 8-14 Day outlook, it sure looks like this pattern will linger well into next week, so heavy rainfall and more flooding concerns will only increase with each successive round of precipitation next week. The river flooding is not going away any time soon. Temperatures are likely to remain well above normal through the period, and there is little chance of any sub-freezing conditions through the period. We actually could be done with significant winter weather. && .AVIATION... Issued at 1119 PM CST Mon Feb 28 2022 There is the potential for brief periods of LLWS at KPAH and eastern terminals through the overnight hours with light winds at the surface and strong southwesterly gusts aloft. Cloud cover is moving out leaving mostly clear to clear skies for the TAF period. Light southwesterly winds increase to around 10-13 kts gusting to 16-20 kts tomorrow. A cold front enters from the northwest tomorrow evening, reaching KMVN near the end of the TAF period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...SP LONG TERM...DRS AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 306 PM CST Mon Feb 28 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 306 PM CST Mon Feb 28 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Minor flooding continues on some area rivers, with a few points in moderate flood. Refer to the warnings and statements for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Minor flooding continues on some area rivers, with a few points in moderate flood. Refer to the warnings and statements for details. A chance of thunderstorms is forecast Saturday night through Sunday night. Heavy rainfall will be the greatest concern. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
Moderate flooding occurred on the Ohio River. The river crested at 47.11 feet at the Cairo river gage on the 3rd, which is 7.11 feet above flood stage. Low-lying fields and woodlands in the flood plain were underwater. Fort Defiance State Park near Cairo was partially flooded.
Moderate flooding occurred on the Ohio River. The river crested at 44.10 feet at the Olmsted river gage on the 2nd, which is 8.1 feet above flood stage. Low-lying fields and woodlands in the flood plain were underwater, along with some river access roads.
Moderate flooding occurred on the Ohio River. The river crested at 44.58 feet at the Paducah, KY river gage on the 2nd, which is about 5.5 feet above flood stage. Bottomlands along the river were inundated, including small portions of Fort Massac State Park in Metropolis. Boat ramps and roads were closed in the park.
Moderate flooding occurred on the Ohio River. The river crested at 44.49 feet on the 4th at the Shawneetown river gage. This is 11.5 feet above flood stage. Low-lying fields and woodlands in the flood plain were underwater, along with some secondary roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008431, 1008432, 1008433, 1008434, 1008435, 1008441, 1008446, 1008450, 1008451.